Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs reference index «Histacol DM Pediatric Syrup»

Histacol DM Pediatric Syrup
Histacol DM Pediatric Syrup


Histacol DM Pediatric Syrup

Generic Name: brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine (brom fen EER a meen, dex tro me THOR fan, gwye FEN e sin, soo doe e FED rin)Brand Names: Bromhist-DM, Histacol DM Pediatric Syrup, Pediahist DM Syrup

What is Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine)?

Brompheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine is used to treat sneezing, runny or stuffy nose, cough, chest congestion, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine)?Always ask a doctor before giving a cold or allergy medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, expectorant, or cough suppressant. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of this medication. Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.What should I discuss with my healthcare provider before taking Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine)?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Before taking this medication, tell your doctor if you are allergic to brompheniramine, or pseudoephedrine, or if you have:

  • kidney disease;
  • diabetes;

  • glaucoma;

  • heart disease or high blood pressure;

  • diabetes;

  • a thyroid disorder;

  • emphysema or chronic bronchitis;

  • an enlarged prostate; or

  • problems with urination.

If you have any of these conditions, you may need a dose adjustment or special tests to safely take brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine.

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. Brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine)?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Take this medicine with a full glass of water. Do not crush, chew, or break an extended-release tablet. Swallow the pill whole. It is specially made to release medicine slowly in the body. Breaking or opening the pill would cause too much of the drug to be released at one time.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Store the medication at room temperature away from moisture and heat.

What happens if I miss a dose?

Since cold or allergy medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose symptoms may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).

What should I avoid while taking Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine)?This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of this medication.

Narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety can add to sleepiness caused by brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine. Tell your doctor if you regularly use any of these medicines, or any other cold medicines.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, expectorant, or cough suppressant. Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine) side effectsGet emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • fast, pounding, or uneven heartbeat;

  • slow, shallow breathing;

  • confusion, hallucinations, unusual thoughts or behavior;

  • severe dizziness, anxiety, restless feeling, or nervousness;

  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);

  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or

  • urinating less than usual or not at all.

Less serious side effects may include:

  • dry mouth;

  • nausea, stomach pain, constipation, mild loss of appetite, upset stomach;

  • blurred vision;

  • warmth, tingling, or redness under your skin;

  • sleep problems (insomnia);

  • restless or excitability (especially in children);

  • skin rash or itching;

  • dizziness, drowsiness, or headache;

  • problems with memory or concentration; or

  • ringing in your ears.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect Histacol DM Pediatric Syrup (brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine)?

Tell your doctor about all other medications you use, especially:

  • a diuretic (water pill), or blood pressure medicine;

  • medication to treat irritable bowel syndrome;

  • bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol), darifenacin (Enablex), or tolterodine (Detrol);

  • aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others);

  • a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others; or

  • antidepressants such as amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Janimine, Tofranil), and others.

This list is not complete and there may be other drugs that can interact with brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about brompheniramine, dextromethorphan, guaifenesin, and pseudoephedrine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 1.06. Revision Date: 4/12/2009 4:45:06 PM.